Kansas, 2001

Damaging Wind in Kansas, May 22, 2001

May 22, 2001 · NWS EAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 22, 1:30 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, May 22, 1:30 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1430 PM CDT TUE MAY 22 2001

...CHALLENGES ARE PRECIP FOR THE NEXT 2 TO 3 DAYS ALONG WITH TEMPS...

COLD POCKET ALOFT AND DAYTIME HEATING ALONG WITH S/WAVES ROTATING
AROUND UPR LOW ARE THE BIG PLAYERS THE NEXT FEW DAYS. THE LOW IN
WESTERN LAKES IS NOT GOING ANYWHERE SOON WITH THE BLOCKING RIDGE
NOT EXPECTED TO WEAKEN FOR DAYS...AND KICKER UPSTREAM NOT COMING
UNTIL ERLY NEXT WEEK.

FOR WED AND THU SHORTWAVES ROTATING AROUND LOW...ALONG WITH HIGH
RHS ARE NEXT WX MAKERS.  MODELS SIMILIAR IN DEPICTING SHRTWV TO
AFFECT CWA WED AFTN...DURING MAX HTG. THUS...WL CONTINUE POPS IN CURRENT
FCST. TIMING OF SUBSEQUENT SHRTWVS IS DIFFICULT...BUT CAN EXPECT
MAINLY AFTN RW AGAIN ON THURS. OTHERWISE...CLD CVR AND COLD H8 TEMPS
TO KEEP TEMPS WELL BLO NORMAL NEXT COUPLE OF DAYS.

PRECIP MAY LINGER INTO FRI AS UPR LOW EDGES EAST. WL NOT MENTION AT
THIS TIME. AS PER EXTENDED MODELS AND LATEST AVN...BLOCKING PATTERN
OFF THE EAST COAST TO SLOWLY BREAK THROUGH THE WEEKEND. WL MODIFY
TEMPS GRADUALLY WITH NEXT CHC OF PRECIP ON TUES IN ADVANCE OF NEXT
UPR TROF.

.EAX...
KS...NONE
MO...NONE

DB/JJ

In the hours before

Special weather statement, May 22, 12:00 PM CST, 2 hours 40 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT TUE MAY 22 2001

FORECAST: SCATTERED SHOWERS ARE POSSIBLE THIS AFTERNOON...HOWEVER NO
HAZARDOUS WEATHER IS ANTICIPATED THROUGH TONIGHT.

OUTLOOK: TEMPERATURES WILL BE MUCH COOLER THAN NORMAL FOR THE NEXT
FEW DAYS. SCATTERED SHOWERS WILL BE POSSIBLE AGAIN ON WEDNESDAY AS A
STRONGER STORM SYSTEM BRINGS ADDITIONAL COLD AIR TO THE AREA.

LVQ

The radar

The Pleasant Hill radar (KEAX), 113 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Atchison

When
May 22, 2:40 PM CST
Where
Atchison County, Atchison
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.567, -95.133

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245807.